Author(s): Kondo Y, Fuke C, Higa A, Kukita I
Abstract Share this page
Abstract Cyanamide is a known alcohol deterrent, and it may cause severe cyanamide-ethanol reaction if a patient consumes high amounts of alcohol during treatment. We report a rare case of cyanamide-ethanol reaction-induced shock in a 73-year-old man who was taking cyanamide for the treatment of alcohol dependence. The patient complained of acute onset of dyspnea after drinking. On arrival, he was in a state of shock. We immediately started hydration and administered 0.3 mg adrenaline by intramuscular injection. However, the patient's general condition did not improve. We could rescue him only after a high dose of adrenaline was administered by continuous intravascular injection. In general, in the treatment of cyanamide-ethanol reaction-induced shock, adrenaline or noradrenaline should be used instead of dopamine. Some cases of severe cyanamide-ethanol reactions have been recently reported in Japan. We performed a literature review and have discussed these cases in the text.
This article was published in Chudoku Kenkyu
and referenced in Journal of Microbial & Biochemical Technology